Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Topeka, KS

August 6, 2000Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2000, 1:58 AM CDT for Jackson County, Nemaha County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 1:58 AM CDT (06:58 UTC)
Expired
Aug 6, 2000, 2:30 AM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jackson County, KS, Nemaha County, KS

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:58 AM CDTHail 1.75Bancroft, KS
Aug 6, 1:58 AM CDTThunderstorm Wind 52 EBancroft, KS
Aug 6, 2:05 AM CDTHail 0.75Whiting, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KTOP 060657
SVRTOP
KSC085-131-060730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
158 AM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 230 AM CDT

* AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF WETMORE...OR ABOUT 26
  MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  WETMORE
  NETAWAKA
  WHITING

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SAT AUG 5 2000

PRECIPITATION CHANCES AND TEMPERATURES CONTINUE TO BE MAIN CONCERNS.

FRONTAL BOUNDARY SLIPPING INTO NORTH CENTRAL COUNTIES NOW.  HAVE HAD
SOME WIDELY SCATTERED SHOWERS MUCH OF THE AFTERNOON OVER PARTS OF
THE NORTH CENTRAL AND FAR NORTHERN COUNTIES.  MODELS INITIALIZE VORT
CENTERS OVER WESTERN KANSAS AND WEAKENING DURING THE
AFTERNOON...THOUGHT WITH BOUNDARY AND THIS FEATURE...WOULD SEE MORE
ACTIVITY AT THIS TIME BUT MID LEVEL WARMTH EVIDENTLY HELPING HOLD THE
CAP.  MODELS HOWEVER DUE SHOW ANOTHER LOBE SWINGING SOUTHEAST ACROSS
NEBRASKA AND CWA THIS EVENING AND OVERNIGHT.  H700 MB VERTICAL
MOTION FIELDS PERSIST OVER THE EASTERN CWA WHILE H700 MB TEMPS COOL
SOME. WITH ALL THIS IN MIND...WILL KEEP 30 OR 40 PERCENT POPS FOR
CWA ALTHOUGH THINGS COULD DIMINISH OVER THE NORTH CENTRAL AFTER
MIDNIGHT.  TEMPERATURE WISE...EXPECT DEWPOINTS TO LOWER TO MIDDLE
60S LATER TONIGHT ACROSS THE CWA AND GOING GUIDANCE OF LOWS AROUND
70 TO LOWER 70S OVER THE EAST CENTRAL CWA LOOKS OK.

FOR THE LATER PERIODS...NOT SURE HOW FAR SOUTH FRONT WILL SAG AND
HOW LONG IT WILL LINGER.  FLOW ALOFT TURNS NORTHWEST WITH EMBEDDED
IMPULSES...THE TIMING OF WHICH VARYING FROM MODEL TO MODEL.  FOR NOW
WILL HAVE THE FRONT SAG ACROSS THE CWA OVERNIGHT AND EARLY SUNDAY...THEN
BEGIN TO RETREAT NORTHWARD SUNDAY NIGHT AND MONDAY.  WITH FRONT IN
THE VICINITY AND UPPER FEATURES...WILL HAVE TO KEEP SOME LOW
POPS...20 TO 30 PERCENT ACROSS THE AREA INTO MONDAY.  REACHED 102
DEGREES SO FAR IN TOPEKA THIS AFTERNOON...WARMEST DAY SO FAR...AND
101 IN EMPORIA.  ALL WITH DRYING SOUTHWEST FLOW.  WITH WINDS
EXPECTED TO SHIFT AROUND ON SUNDAY...WILL GO ALONG WITH GUIDANCE AND
HIGHS IN THE LOWER 90S NORTH TO 90 TO 95 OVER THE EAST CENTRAL.  ALL
THE MODELS WANT TO RETURN SOUTHERLY WINDS AT H850 MB ON MONDAY.
WITH BOUNDARY EXPECTED TO PUSH NORTHWARD...WILL GO A LITTLE WARMER
WITH READINGS MAINLY AROUND 95 FOR HIGHS.  WILL LEAVE POPS FOR THE
DAY BUT MAY BE MAINLY IN THE MORNING OVER THE FAR SOUTHERN CWA.

.TOP...NONE
FRANTZ

t

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.